Alert archive / Michigan / Winter Weather Advisories in 2021
Winter Weather Advisory 22, NWS Gaylord, MI
NWS Gaylord, MI issued this winter weather advisory at Nov 18, 2021, 9:51 AM EST for 6 counties in Michigan. It took effect at Nov 18, 2021, 1:00 PM EST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2021, 9:51 AM EST (14:51 UTC)
- In effect from
- Nov 18, 2021, 1:00 PM EST
- Expired
- Nov 19, 2021, 7:00 AM EST
- In force
- 18 hr
- Issued by
- NWS Gaylord, MI
Counties Antrim County, MI, Chippewa County, MI, Crawford County, MI, Kalkaska County, MI, Mackinac County, MI, Otsego County, MI
The radar
The NCL Michigan radar (KAPX), 40 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 2.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 95 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
613 WWUS43 KAPX 181451 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 951 AM EST Thu Nov 18 2021 MIZ021-022-027-028-190000- /O.NEW.KAPX.WW.Y.0022.211118T1800Z-211119T1200Z/ Antrim-Otsego-Kalkaska-Crawford- Including the cities of Mancelona, Gaylord, Kalkaska, and Grayling 951 AM EST Thu Nov 18 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST FRIDAY... * WHAT...Lake effect snow expected. Total snow accumulations of 2 to 4 inches. Locally higher amounts are possible. * WHERE...Antrim, Otsego, Kalkaska and Crawford Counties. The highest accumulations will be between I-75 and US-131. * WHEN...From 1 PM this afternoon to 7 AM EST Friday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MIZ086-087-190000- /O.NEW.KAPX.WW.Y.0022.211118T1800Z-211119T1200Z/ Western Chippewa-Central Chippewa- Including the cities of Paradise, Trout Lake, Rudyard, Sault Ste. Marie, Brimley, Kinross, and Sugar Island 951 AM EST Thu Nov 18 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST FRIDAY... * WHAT...Lake effect snow expected. Total snow accumulations of 2 to 5 inches. Locally higher amounts are possible. * WHERE...Western and Central Chippewa Counties. The highest accumulations will be in the Paradise and Trout Lake areas, extending as far east as Brimley and Kinross. * WHEN...From 1 PM this afternoon to 7 AM EST Friday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MIZ095-190000- /O.NEW.KAPX.WW.Y.0022.211118T2300Z-211119T1200Z/ Western Mackinac- Including the cities of Engadine, Naubinway, and Epoufette 951 AM EST Thu Nov 18 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 7 AM EST FRIDAY... * WHAT...Lake effect snow expected. Total snow accumulations of 2 to 4 inches. Locally higher amounts are possible. * WHERE...Western Mackinac County. * WHEN...From 6 PM this evening to 7 AM EST Friday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ http://www.weather.gov/gaylord JZ
3 follow-up statements
339 WWUS43 KAPX 182013 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 313 PM EST Thu Nov 18 2021 MIZ021-022-027-028-190600- /O.CON.KAPX.WW.Y.0022.000000T0000Z-211119T1200Z/ Antrim-Otsego-Kalkaska-Crawford- Including the cities of Mancelona, Gaylord, Kalkaska, and Grayling 313 PM EST Thu Nov 18 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY... * WHAT...Lake effect snow. Additional snow accumulations of 2 to 4 inches. Locally higher amounts are possible. * WHERE...Antrim, Otsego, Kalkaska and Crawford Counties. The highest accumulations will be between I-75 and US-131. * WHEN...Until 7 AM EST Friday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MIZ086-087-190600- /O.CON.KAPX.WW.Y.0022.000000T0000Z-211119T1200Z/ Western Chippewa-Central Chippewa- Including the cities of Paradise, Trout Lake, Rudyard, Sault Ste. Marie, Brimley, Kinross, and Sugar Island 313 PM EST Thu Nov 18 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY... * WHAT...Lake effect snow. Additional snow accumulations of 2 to 5 inches. Locally higher amounts are possible. * WHERE...Western and Central Chippewa Counties. The highest accumulations will be in the Paradise and Trout Lake areas, extending as far east as Brimley and Kinross. * WHEN...Until 7 AM EST Friday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MIZ095-190600- /O.CON.KAPX.WW.Y.0022.211118T2300Z-211119T1200Z/ Western Mackinac- Including the cities of Engadine, Naubinway, and Epoufette 313 PM EST Thu Nov 18 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY... * WHAT...Lake effect snow expected. Total snow accumulations of 2 to 4 inches. Locally higher amounts are possible. * WHERE...Western Mackinac County. * WHEN...Until 7 AM EST Friday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ http://www.weather.gov/gaylord
537 WWUS43 KAPX 190816 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 316 AM EST Fri Nov 19 2021 MIZ021-022-027-028-191200- /O.CON.KAPX.WW.Y.0022.000000T0000Z-211119T1200Z/ Antrim-Otsego-Kalkaska-Crawford- Including the cities of Mancelona, Gaylord, Kalkaska, and Grayling 316 AM EST Fri Nov 19 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...Lake effect snow. Additional snow accumulations of up to two inches. * WHERE...Antrim, Otsego, Kalkaska and Crawford Counties. * WHEN...Until 7 AM EST this morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MIZ086-087-191200- /O.CON.KAPX.WW.Y.0022.000000T0000Z-211119T1200Z/ Western Chippewa-Central Chippewa- Including the cities of Paradise, Trout Lake, Rudyard, Sault Ste. Marie, Brimley, Kinross, and Sugar Island 316 AM EST Fri Nov 19 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...Lake effect snow. Additional snow accumulations of up to two inches. * WHERE...Western Chippewa and Central Chippewa Counties. * WHEN...Until 7 AM EST this morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MIZ095-191200- /O.CON.KAPX.WW.Y.0022.000000T0000Z-211119T1200Z/ Western Mackinac- Including the cities of Engadine, Naubinway, and Epoufette 316 AM EST Fri Nov 19 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...Lake effect snow. Additional snow accumulations of up to one inch. * WHERE...Western Mackinac County. * WHEN...Until 7 AM EST this morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ http://www.weather.gov/gaylord
642 WWUS43 KAPX 191146 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 646 AM EST Fri Nov 19 2021 MIZ021-022-027-028-191300- /O.EXP.KAPX.WW.Y.0022.000000T0000Z-211119T1200Z/ Antrim-Otsego-Kalkaska-Crawford- Including the cities of Mancelona, Gaylord, Kalkaska, and Grayling 646 AM EST Fri Nov 19 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 7 AM EST THIS MORNING... $$ MIZ086-087-191300- /O.EXP.KAPX.WW.Y.0022.000000T0000Z-211119T1200Z/ Western Chippewa-Central Chippewa- Including the cities of Paradise, Trout Lake, Rudyard, Sault Ste. Marie, Brimley, Kinross, and Sugar Island 646 AM EST Fri Nov 19 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 7 AM EST THIS MORNING... $$ MIZ095-191300- /O.EXP.KAPX.WW.Y.0022.000000T0000Z-211119T1200Z/ Western Mackinac- Including the cities of Engadine, Naubinway, and Epoufette 646 AM EST Fri Nov 19 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 7 AM EST THIS MORNING... $$ http://www.weather.gov/gaylord
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this winter weather advisory went out at Nov 18, 6:14 AM EST, 3 hours 37 minutes earlier.
Area forecast discussion, Nov 18, 6:14 AM EST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
614 AM EST Thu Nov 18 2021
.NEAR TERM...(Today through Tonight)
Issued at 244 AM EST Thu Nov 18 2021
...Lake effect snow increasing today...
High Impact Weather Potential: Accumulating lake effect snow today
through tonight with areas of reduced visibility and snow-covered
roads leading to hazardous travel in some spots.
Pattern Synopsis/Forecast: 07z surface analysis reveals low pressure
continuing to spin just west of James Bay with yesterday's cold
front now draped well to our east across the eastern Great Lakes
southwestward into the Ohio and Tennessee Valleys. While a bit
slower than progged 24 hours ago, cold air advection will continue
to be the rule today into the majority of the night ahead with
lake effect snow showers increasing. Initial westerly flow
through much of the day today is expected to veer more west-
northwesterly this evening into tonight associated with a
secondary surface trough sliding across the forecast area. Not
only will this result in veering winds, but should also provide
some better synoptic moisture/support.
Primary Forecast Concerns: Snow amounts.
Temperatures continue to slowly cool across northern Michigan early
this morning with some signals of stratocu developing across
northern Lake Michigan as H8 continue to fall toward the
-7C range. CAA continues through the day with delta Ts ultimately
ranging from 18-22C...certainly plenty of support for lake effect
snow showers. Over the next several hours early this morning,
expecting flurries/light snow showers to begin to develop; however,
wouldn't entirely rule out some initial freezing drizzle mixing in
as well given little residual synoptic moisture with forecast
profiles suggesting moisture barely extending to -10C, along with
slow to ramp up seeder-feeder processes. Initial flow remains
westerly, or even a touch south of west (250-270 degree range),
ultimately targeting west flow snow belts.
Snow showers expected to become more widespread through the mid-late
morning hours into midday as deeper moisture slides across the
area with an increasingly saturated DGZ and inversion heights
rising from sub-5 kft early on to upwards of 8 kft by early
afternoon. Again, the most widespread/frequent snow shower
activity through the afternoon remains across west flow snow belts
of northern lower and across northern Chippewa County where snow
showers should continue to sag into areas along/north of M-123 and
eventually toward the M-28 corridor.
By this evening into tonight, sfc ridge axis begins to swing
northwest to southeast across the forecast area. Given increasing
synoptic support with this feature, combined with steepening lapse
rates, an uptick to snow shower intensity is expected. Winds will
also begin to veer more west-northwesterly through this time
frame, targeting the more traditional WNW flow snow belts of NW
lower and E upper. Wouldn't be surprised to see locally heavier
snow showers during this time frame with better banding structures
supported by a loss of diurnal disruption and increasing
unidirectional shear through the boundary layer.
With respect to snow amounts, generally lighter snow amounts
anticipated this morning before snow intensity/coverage ramps up
this afternoon and evening. Most areas expected to see an inch or
less through sunset with some localized amounts of 1-3" across the
interior higher terrain of NW lower and north of M-123 in Chippewa
County. Better accumulation potential this evening into tonight,
especially in the typically harder hit WNW/NW flow locales of
Chip/Mack counties and across portions of Charlevoix, Otsego,
Antrim, Kalkaska counties. Accumulations in those areas generally
ranging from 2-4", but certainly wouldn't out some locally higher
amounts (potentially a few inches higher) in any banded structures
that remain stationary for any length of time. Lesser amounts
outside of these locations. Will forego a winter wx advisory for
today at this time, and will continue to access the potential
need for one heading into tonight. None the less, some areas of
reduced visibilities and snow-covered roads to become likely today
and tonight...likely leading to hazardous travel in spots.
Otherwise, winds remain gusty at times today with occasional gusts up
to 30 mph (highest near the lakeshores). This will certainly make
our high temps today ranging through the 30s largely feel more like
the 20s area-wide. Lows tonight ranging from the mid-20s in the
coolest spots to near 30 degrees.
&&
.SHORT TERM...(Friday through Saturday)
Issued at 244 AM EST Thu Nov 18 2021
...Lake effect snow ends Friday evening...
High Impact Weather Potential: Low...Additional accumulations near
1" or less Friday.
Pattern Synopsis:
Longwave troughing will depart the Great Lakes Friday morning as it
progresses across New England, leaving upper-level subsidence in its
wake across the region. This subsidence will help build surface high
pressure centered in the Ohio Valley Friday. More zonal upper-level
flow will set up across the Midwest through the first half of the
weekend.
Forecast/Details:
Lake effect snow is expected to be ongoing across portions of
northern lower and eastern upper Michigan Friday morning as NW flow
persists into the short term. Favorable moisture will be stripped
from the region through the afternoon as winds back to
southwesterly, eventually bringing an end to snow chances Friday
evening. Additional accumulations are expected to be 1" or less for
most across the area, but localized accumulations above 1" cannot be
entirely ruled out should organized bands last past daybreak.
The pressure gradient begins to tighten again on Saturday, enhancing
southerly flow across the Great Lakes. Warm advection through the
day will help bump temperatures into the low 40s during the
afternoon. Subtle forcing aloft combined with aforementioned warm
advection may help support a round of light rain/snow across parts
of northern Michigan Saturday evening. Although this precip is
expected to be weak, additional snow accumulations of 0.5-1" may be
possible Saturday evening.
.LONG TERM...(Saturday night through Wednesday)
Issued at 244 AM EST Thu Nov 18 2021
High Impact Weather Potential: Increasing confidence in accumulating
snow and strong winds early next week.
A strong trough is expected to quickly dig from southern Canada into
the Great Lakes on Sunday, providing impressive ascent aloft to
induce cyclogenesis over the region. This cyclone will likely
strengthen near 990mb as it treks NE of the region by the start of
next week. The main focus with this system will be cold temps,
strong winds, and accumulating snowfall in the Sunday night -
Tuesday timeframe. Strong cold advection with NW winds behind the
system may bring the coldest air of the season to northern Michigan,
potentially dropping lows into the teens overnight. Gusty winds are
expected to accompany the strengthening system, mainly late Sunday
and Monday. Confidence also continues to grow in accumulating lake
effect snow during this timeframe. Details in most likely areas for
highest accumulations will become more clear as next week
approaches. Otherwise, temperatures may begin to warm some heading
into Thanksgiving Day.&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1145 PM EST Wed Nov 17 2021
Deep low pressure over Western Ontario will track east to James
Bay overnight and will then hold over that area thru Thursday.
Deep troughing/cyclonic flow...rapidly increasing over-lake
instability and wrap-around moisture will begin to produce
widespread lake-enhanced snow on Thursday...targeting much of NW
Lower Michigan for best chances of precip thanks to westerly low
level flow. Conditions will drop to MVFR within some of the
more persistent snow showers. West winds will strengthen to 15 to
25 kts with some higher gusts possible.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 612 AM EST Thu Nov 18 2021
Increasing snow showers will be the rule at northwest lower Michigan
terminals today (lesser chances at APN) as cold air continues to
pour into the western Great Lakes, ultimately resulting in the
development of lake induced convection. These snow shower chances
continue through the remainder of the TAF period with the
potential for some MVFR cigs and vsby restrictions in steadier
snow showers. Winds remain gusty out of the west today, veering
more west-northwesterly this evening into tonight.
&&
.MARINE...
Issued at 244 AM EST Thu Nov 18 2021
Gusty west winds continue today before veering more west-
northwesterly this evening into tonight. Small Craft Advisory
conditions anticipated to continue right on through tonight before
winds are expected to gradually diminish below criteria across the
area for Friday. More potential for another round of advisory level
winds Friday night - Saturday with even windier conditions possible
early next week.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until noon EST Friday for LHZ347>349.
SMALL CRAFT ADVISORY until 7 AM EST Friday for LHZ345-346.
LM...SMALL CRAFT ADVISORY until noon EST Friday for LMZ323-342-
344>346.
SMALL CRAFT ADVISORY until 7 AM EST Friday for LMZ341.
LS...SMALL CRAFT ADVISORY until midnight EST tonight for LSZ322.
SMALL CRAFT ADVISORY until noon EST Friday for LSZ321.
&&
NEAR TERM...MG
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...MG
MARINE...MGHazardous weather outlook, Nov 18, 3:01 AM EST, 6 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 301 AM EST Thu Nov 18 2021 MIZ016>018-020>036-041-042-086>088-095>099-190815- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 301 AM EST Thu Nov 18 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Accumulating lake effect snow is expected today through tonight, especially across northwest lower and eastern upper Michigan. Periods of reduced visibility and snow-covered roads may leads to hazardous travel. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is growing potential for accumulating snowfall early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-190815- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 301 AM EST Thu Nov 18 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is growing potential for gale force wind gusts Sunday night and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
Nearby
Winter Weather Advisories in Michigan, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.